Maryland, 2006

High Wind and Strong Wind in Maryland, December 1, 2006

December 1, 2006 · NWS LWX · 4 events in 4 counties and zones

A strong cold front blew across the Mid Atlantic. Very strong winds accompanied this front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front blew across the Mid Atlantic. Very strong winds accompanied this front. Wind gusts to near 50 mph were common in portions of Maryland.|A trained spotter located 2 miles east of Smithsburg in Washington County reported a wind gust of 68 mph, with some damage reportedly to a house, where siding and awning material was peeled off the house. The spotter was located off Welty Church Road 2 miles east of Smithsburg. |Several trees and branches were downed in portions of Montgomery County due to strong wind gusts near 50 mph. Reports of downed trees and powerlines were from the Bethesda and Kensington areas.|A few trees and large branches were downed in Carroll County, with scattered reports of power outages, mostly in the Taneytown and Mount Airy areas. |A few trees and large branches were downed in portions of Frederick County due to strong wind gusts. Trees and powerlines were downed along Gashouse Pike, about 8 miles east of the city of Frederick, and along Rocky Springs and Yellow Springs Roads on the north side of the city. Another tree was downed in Ladiesburg along Route 194.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 10:53 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 1, 10:53 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 AM EST FRI DEC 1 2006

.SHORT TERM /REST OF TODAY/...

A CONVECTIVE LINE OF SHOWERS AND WIDELY ISOLATED THUNDERSTORMS
ASSOCIATED WITH A STRONG COLD FRONT WAS MOVING ACROSS CENTRAL WV
AND EXTREME WESTERN PA AT 15Z PER RADAR AND SFC DATA. 12Z IAD
SOUNDING AND VAD WIND PROFILE DATA INDICATE 50 KT WINDS AT 4 K FT.
GFS AND NAM BRING A 70+ KT H85 JET ACROSS THE SHENANDOAH VALLEY
AHEAD OF THE COLD FRONT BETWEEN 18Z AND 20Z. STRONG SFC PRESSURE
GRADIENT AND PREFRONTAL MIXING ARE EXPECTED TO PRODUCE WIND GUSTS
IN EXCESS OF 58 MPH THIS AFTERNOON ROUGHLY WEST OF THE BLUE
RIDGE...WHERE HIGH WIND WARNING WILL REMAIN IN EFFECT THIS
AFTERNOON THROUGH 1 AM SATURDAY. TO THE EAST WITH H85 WIND SPEEDS
BETWEEN 45 TO 55 KT WILL ALLOW WIND ADVISORY TO CONTINUE THROUGH 1
AM SATURDAY.

GFS BUFKIT SOUNDINGS AND MODIFIED 12Z IAD SOUNDING INDICATE WEAK
INSTABILITY PARAMETERS WITH CAPE VALUES BETWEEN 350 AND 400 J/KG
AND LIFTED INDICES SLIGHTLY BELOW 0 C. THIS ENVIRONMENT HAS THE
POTENTIAL TO PROVIDE SUFFICIENT INSTABILITY TO PRODUCE SOME
STRONGER CONVECTIVE SHOWERS AND ISOLATED THUNDERSTORMS. WITH 50 TO
60 KT WINDS IN THE LAYER BETWEEN H9 AND H85...THESE CONVECTIVE
CELLS COULD TRANSFER SEVERE WINDS TO THE SFC. SEVERE THUNDERSTORM
WATCH #874 HAS BEEN ISSUED FOR THE WASHINGTON AND BALTIMORE METRO
AREAS WEST TO THE POTOMAC HIGHLANDS THROUGH 23Z.

UPDATED ZONE FORECAST PACKAGE TO SPEED UP THE PROGRESS OF THE
FRONT TO THE EAST BY AROUND 2 HOURS.

&&

.PREV DISCUSSION...
/ISSUED 435 AM EST FRI DEC 1 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

THIS WL GO DOWN AS ONE OF THE MOST DFCLT FCSTS IVE DEALT WITH IN A
LONG TIME. DEC COMING IN LK A SCREAMING BANSHEE... BUT B4 THAT SOME
RECORD HIGH TEMPS LKLY TO FALL THIS AFTN...WHICH WL LKLY BE
OVERLOOKED WHEN THE FNT GETS HERE. ITS RARE TO SEE SUCH A TIGHT
PRES GRAD PACKING/THETAE GRAD. XPCTG WINDS TO REALLY BLOW...BIGGEST
THREAT WL BE BTWN 4 PM-8 PM.

60-70 KTS AT 850 MB DURG THAT TIME...WHICH HAS PTNL TO BE MIXED DOWN
TO THE SFC IN RW/ISOLD TRW. AFTR DSCNS W/ SURROUNDING OFFICES HAVE
DECIDED TO GO W/ HIGH WIND WRNG (G58 MPH) OVER ALL OF THE HIGHER
TERRAIN.. XTNDG ACRS LOUDOUN NEWD TO HARFORD. WIND ADVSRY (GUSTS
GREATER THAN 46 MPH) OVR RMDNR OF AREA. ILL ADMIT - I MAY NOT HV
THE EXACT FCST WIND SPD NUMBERS PERFECT SO I MAY BE A BIT OFF ON
ADVSRY VS. WRNG...BUT I DO BLV THIS...THE WINDS WL BLOW HARD AND
TREES WL COME DOWN CREATING PROBS. THE WRNG ISSUANCE WL GIVE EMER
MGRS/UTILS AS MUCH HEADS UP AS PSBL. SPCS MDT RISK/45% CHC OF
HIGH WINDS IN NERN MD HELPED PUSH ME OVR THE TOP THERE...AND OF
COURSE IT WONT TAKE MUCH TO MIX DOWN HIGH WINDS ABV 2500.

THERE IS ALSO A TOR THREAT TDA. BUFKIT SNDGS SHOW THE UPSIDE DOWN U
SHAPE IN THE HODOGRAPHS THAT GET MY ATTN. SVR WX PARAMETERS QUITE
IMPRESSIVE WITH SWEAT INDICES OVER 400 AND 0-3KM SRH OF 600 M2/S2.
EHI ALSO VERY HIGH FOR THIS TIME OF THE YEAR OF 1.55. CAPE VALUES
OF UP T0 600 J/KG. TORNADO THREAT DEFINITELY A REAL POSSIBILITY
ESPECIALLY FROM FREDERICK MD EAST TO HARFORD MD AND SERN PA WHERE
THE MOST HEATING WILL TAKE PLACE. 1-6 PM PEAK CHC?

A PD OF STRONG WINDS POST FNTL AND THEN THINGS START TO CALM DOWN
AFTR MDNGT. TEMPS HEAD DOWN TOWARD MR NRML DEC LVLS.

WOODY

LONG TERM /SATURDAY THROUGH THURSDAY/...

MAINLY COLD AND DRY WX FOR THE EXTENDED PERIOD AS LARGE AREA OF
HIGH PRES DOMINATES. MODELS/ENSEMBLE MEMBERS IN GOOD AGREEMENT
DEVELOPING WAVE ALG TRAILING FRONT OFF THE FL COAST SUN. ALL GFS
ENSEMBLE MEMBERS KEEP THIS SYSTEM OFFSHORE WITH ONLY WINDS THE
MAIN IMPACT. UPPER TROUGH SWINGING THROUGH THE AREA ON MON COULD
PRODUCE A FLURRY OR A SNOW SHOWER ON MONDAY BUT THAT SHOULD BE ABT
IT.

AVIATION /09Z-06Z/...BIG PROBS W/ FRI AFTN PUSH. SNTG LO LVL SPD SHEAR TO
DVLP AND TURB IN RW/TRW. PK TIME 21-01Z. WINDS TURN MR WRLY TOWARDS
00Z.

MARINE...STRONG GALES THIS AFTERNOON AHEAD AND BEGIN THE FRONT.
ISSUED STORM WARNING FOR NRN BAY WHERE BEST PRES RISES FCST AND
925 WINDS CLOSE TO 50 KTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR DCZ001.

MD...HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR MDZ003>007-
     009>011-501-502.

     WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR MDZ013-014-016>018.

VA...HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR VAZ021-025>031-
     036>042.

     WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR VAZ050>057.

WV...HIGH WIND WARNING UNTIL 1 AM EST SATURDAY FOR WVZ050>055-
     501>504.

MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 6 AM EST SATURDAY FOR
     ANZ530>537.

     STORM WARNING UNTIL 8 PM EST THIS EVENING FOR ANZ530>532.

     GALE WARNING FROM 8 PM THIS EVENING TO 1 AM EST SATURDAY FOR
     ANZ530>532.

     GALE WARNING UNTIL 1 AM EST SATURDAY FOR ANZ533>537.

&&

SHORT TERM...
Hazardous weather outlook, Dec 1, 11:05 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EST FRI DEC 1 2006

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-021030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1105 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT OVER THE MOUNTAINS EAST TO
HARFORD COUNTY. A WIND ADVISORY IS IN EFFECT SOUTH OF WASHINGTON DC.

A STRONG COLD FRONT WILL REACH THE MOUNTAINS NOON...AND MOVE EAST
OF THE BAY AFTER 6 PM. SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP ALONG THE FRONT. BECAUSE THERE ARE STRONG WINDS OFF THE
SURFACE ANY SHOWERS THAT FORM WILL HAVE THE POTENTIAL TO BRING
DAMAGING WINDS TO THE SURFACE.

THERE IS A RISK OF AN ISOLATED TORNADO WITH THE SHOWERS ALONG THE
COLD FRONT.

A STORM WARNING IS IN EFFECT FOR THE CHESAPEAKE BAY NORTH OF NORTH
BEACH. A GALE WARNING IS EFFECT SOUTH OF NORTH BEACH AND FOR THE
TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

In the hours before

Local storm report, Dec 1, 12:56 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HIGH SUST WINDS  WINTERGREEN             37.88N 78.90W
12/01/2006  M71 MPH          NELSON             VA   MESONET

            STATION ELEVATION 3300 FT. SUSTAIN WINDS 33 MPH GUSTING
            TO 71 MPH.

&&

LASORSA
Local storm report, Dec 1, 1:01 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST WINTERGREEN             37.88N 78.90W
12/01/2006  M71.00 MPH       NELSON             VA   MESONET

            STATION ELEVATION 3300 FT. SUSTAIN WINDS 33 MPH GUSTING
            TO 71 MPH.

&&

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Washington

When
December 1, 1:29 PM EST to 3:29 PM EST
Where
Washington forecast zone
Measured
59 kt (68 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

A trained spotter reported a wind gust of 68 mph. These winds were related to the strong cold front that moved through Central Maryland. Some damage was reported to a house, where siding and awning material was peeled off the house, located off Welty Church Road 2 miles east of Smithsburg.

Strong Wind, Montgomery

When
December 1, 1:30 PM EST to 5:30 PM EST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper

Several trees and branches were downed in portions of Montgomery County due to strong wind gusts near 50 mph. These winds were associated with a strong cold front. Reports of downed trees and powerlines were from the Bethesda and Kensington areas.

Strong Wind, Carroll

When
December 1, 1:30 PM EST to 5:30 PM EST
Where
Carroll forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

A few trees and large branches were downed in Carroll County, Maryland due to strong wind gusts near 50 mph. These winds were associated with a strong cold front. Scattered reports of power outages were received, most of the reports were in the Taneytown and Mount Airy areas.

High Wind, Frederick

When
December 1, 1:43 PM EST to 3:43 PM EST
Where
Frederick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A few trees and large branches were downed in portions of Frederick County due to strong wind gusts near 50 mph. These winds were associated with a strong cold front. Trees and powerlines were downed along Gashouse Pike, about 8 miles east of the city of Frederick, and along Rocky Springs and Yellow Springs Roads on the north side of the city. Another tree was downed in Ladiesburg along Route 194.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7017, 7022, 7024, 7095.